Challenging differential diagnosis, Management of emergency care, Patient complains / malpractice, Rare disease, Adverse events of drug therapy
Mohammed Aref T. Malabaey, Ahad A. Al-Saud, Yasser A. Alaska, Afnan Almas, Almas Malik
(Department of Emergency Medicine, King Saud University Medical City, Riyadh, Saudi Arabia)
Am J Case Rep 2019; 20:1418-1421
Pyridostigmine is a quaternary amine parasympathomymetic which inhibits acetylcholinesterase for the treatment of various conditions such as myasthenia gravis. Previously, no cases of pyridostigmine toxicity in human beings have been reported except the cases reported among the troops of Persian Gulf War.
CASE REPORT: A 47-year-old female intentionally ingested a high dose of pyridostigmine (Mestinon) and developed its toxic symptoms within 1 hour of ingestion. She was treated with injections of atropine and pralidoxime. The patient made an excellent recovery and responded to the classical treatment using atropine and pralidoxime. She was discharged on the second day of admission.
CONCLUSIONS: The authors demonstrated that pyridostigmine poisoning is self-limiting and well tolerated by young adults; however, unwanted effects of pyridostigmine on the heart has still to be considered which may become profound to the point of generating heart failure, syncope, or stress particularly in elderly patients. As the literature on human toxicity with pyridostigmine is scarce, not much data is available on its toxicity. However, prompt and specific management of pyridostigmine toxicity promises safety.
Keywords: Drug Overdose, Myasthenia Gravis, Pyridostigmine Bromide, Suicide, Attempted